Psycho-Babble Medication Thread 836893

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

Failed on Nardil ....What next???

Posted by maoi_wowee on June 27, 2008, at 22:49:59

Nardil was my miracle drug for a while, but it's pooping out now and I'm just left with a massive weight gain and an inability to lose weight despite strict diet and intense regular exercise. The other drug that was successful for me for a while was Parnate. Can anyone recommend what I should do next after coming off of Naril?

My problems are Major Unipolar Treatment Resistant Atypical Depression as well as a strong dash of social anxiety.

-Go back on Parnate?

-Try Electroshock Therapy?

-What about Marplan?

-Try a new med or med combo that I haven't tried before?

Here's a list of meds that I've been on over the past 15 years(sure I'm leaving out some):

Prozac
Paxil
Zoloft
Celexa
Lexapro
Wellbutrin
Dexedrine
Ritalin
Lithium
Serzone
Nortryptaline

 

Re: Failed on Nardil ....What next??? maoi_wowee

Posted by Phillipa on June 28, 2008, at 0:54:38

In reply to Failed on Nardil ....What next???, posted by maoi_wowee on June 27, 2008, at 22:49:59

Maybe a combo and I know a person who went into remission on requip and a mood stabalizer and atypical antipsychotic. Phillipa

 

Re: Failed on Nardil ....What next??? maoi_wowee

Posted by Racer on June 28, 2008, at 9:47:50

In reply to Failed on Nardil ....What next???, posted by maoi_wowee on June 27, 2008, at 22:49:59

>
> Prozac
> Paxil
> Zoloft
> Celexa
> Lexapro
> Wellbutrin
> Dexedrine
> Ritalin
> Lithium
> Serzone
> Nortryptaline

Let's see, I can see some huge gaps there:

Desipramine, anafranil, amitryptiline, Effexor, Cymbalta, Remeron, Topomax -- which boosts ADs for some -- Lamictal, Abilify, it really is worth trying Deplin or MetanX, and that doesn't even begin to address combinations, including as simple an idea as adding thyroid meds.

One of the hardest parts of depression is that Catch-22: you're depressed, so you can't see the potential for medications to help. I go through that a lot -- and it often leads me to the brink of suicide. That is one benefit of Babble -- someone will say, "oh, here are three or four other options you didn't think of..." and I'll at least be able to see that I haven't reached the end of the road. (Then again -- I believe that therapy will have more lasting benefit for me than the meds alone. I want a medication that allows me to get through therapy, in hopes that I can maintain an adequate quality of life with medications which are only partially effective on their own. I don't know if that makes sense to anyone else.)

Good luck.

 

Re: Failed on Nardil ....What next???

Posted by undopaminergic on June 30, 2008, at 0:13:35

In reply to Failed on Nardil ....What next???, posted by maoi_wowee on June 27, 2008, at 22:49:59

>
> -Try Electroshock Therapy?

Too dangerous in my opinion, but even if it would be effective without erasing your memory, you would presumably still need antidepressants in order to prevent relapse into depression.

> -Go back on Parnate?
>
> -What about Marplan?

You may wish to try Marplan first for comparison, and then decide whether to stay on it or go back on Parnate.

> -Try a new med or med combo that I haven't tried before?
>

Yes, and since MAOIs apparently work best, your best bet may be a combination of a MAOI with some other drug.

> Here's a list of meds that I've been on over the past 15 years(sure I'm leaving out some):
>
> Prozac
> Paxil
> Zoloft
> Celexa
> Lexapro

These should not be combined with MAOIs. If serotonergic augmentation is required, tryptophan or 5-HTP may be cautiously tested.

> Wellbutrin
> Ritalin

These are good choices for augmenting MAOIs, and are likely to be safe, but caution is still advised, especially in the beginning of treatment.

> Dexedrine

This drug has more potential for dangerous interactions with MAOIs than the other stimulants, but when it is carefully added at a low dose and titrated in small increments, it can be very safe and highly effective.

> Lithium

This is often a very good choice for augmentation of antidepressant regimens, including MAOIs. Some of the other drugs used as mood-stabilisers are also worth trying - lamotrigine and oxcarbazepine, for example.

> Serzone

This one has been used safely with MAOIs, and may be particularly useful for MAOI-induced insomnia.

> Nortryptaline

This drug, and most other tricyclics, can be safe and sometimes effective as additions to MAOIs. Imipramine and clomipramine, however, should be avoided.

Most opioids are also safe. Buprenorphine is especially suitable.

Some other amino acids that may be useful - beside those mentioned above (tryptophan, etc.) - are phenylalanine and tyrosine. They should be introduced at low doses, as there is some potential for elevation of blood pressure.

 

Re: Failed on Nardil ....What next???

Posted by Crotale on July 4, 2008, at 9:18:50

In reply to Re: Failed on Nardil ....What next???, posted by undopaminergic on June 30, 2008, at 0:13:35

Hi...I had the same sort of problems with Nardil pooping out & causing weight gain.

Trying Parnate again is a thought...or how about selegiline? You could mix it with a selective NE reuptake inhibitor. e.g., Strattera, or one of the TCAs like desipramine, nortriptyline, amoxapine, or maprotiline; avoid imipramine, amitriptyline, doxepin, or (especially) clomipramine; also not any of the SSRIs or mixed-reuptake-inhibitors like Effexor, or newer drugs like Remeron.

> > -Try Electroshock Therapy?
>
> Too dangerous in my opinion, but even if it would be effective without erasing your memory, you would presumably still need antidepressants in order to prevent relapse into depression.

I've been having ECT for a while and I haven't had any memory problems. There's also TMS, if you have access to it.

> You may wish to try Marplan first for comparison, and then decide whether to stay on it or go back on Parnate.

Marplan, being a hydrazine-type MAOI like Nardil, tends to cause the same sort of weight gain type side effects.

> > Wellbutrin
> > Ritalin
>
> These are good choices for augmenting MAOIs, and are likely to be safe, but caution is still advised, especially in the beginning of treatment.
> > Dexedrine
>
> This drug has more potential for dangerous interactions with MAOIs than the other stimulants, but when it is carefully added at a low dose and titrated in small increments, it can be very safe and highly effective.

Adderall is also okay to try with caution. Another stimulant that you can use safely (safer than amphetamine or methylphenidate) with MAOIs is Provigil. (I use this one on occasion.)

> > Serzone
>
> This one has been used safely with MAOIs, and may be particularly useful for MAOI-induced insomnia.

Ummm....Are you sure about that? I know trazodone has been combined safely with MAOIs (although personally I found that like most sleeping pills, I built up tolerance to it after a few days) but I'm not sure about Serzone.

> Most opioids are also safe. Buprenorphine is especially suitable.

True; I take buprenorphine with Parnate, and have for a number of years. I would suggest starting at a low dose, say 0.15 or 0.2mg, as it can cause nausea and vomiting.
Avoid Ultram with MAOIs.

Good luck....


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.